Abstract Number: PB1473
Meeting: ISTH 2020 Congress
Background: Gabapentin is a structural analogue of gamma-aminobutyric acid used to treat peripheral neuropathic pain. This molecule has a favorable safety profile, although neurological and infectious side effects are described.
Aims: Here we report a case of “Aspirin-Like” platelet disorder with bleeding symptoms imputable to gabapentin.
Methods: A 44-year-old woman was referred to our hospital for unexplained mucocutaneous bleedings.
Results: She had a history of breast cancer, currently in remission but complicated by a chronic neuropathy treated since 9 months with gabapentin and trimestral injections of ketamine. Investigations revealed mucocutaneous bleeding symptoms present for the past 8 months, such as menorrhagia, oral bleedings, and easy bruising (ISTH-BAT score=6), with no other clinical abnormalities.
Blood count revealed microcytic anemia secondary to iron deficiency. First line coagulation tests were normal, as well as Von Willebrand factor level. Platelet aggregation tests evidenced a complete absence of aggregation in response to arachidonic acid and epinephrine, major defect in response to ADP and subnormal response to collagen. This pattern was consistent with ´Aspirin-Like´ platelet function defect.
Despite the lack of similar cases in the literature, the occurrence of bleedings one month after gabapentin introduction, without previous history, prompted us to discontinue this drug in this patient. The normalization of platelet aggregation tests performed 6 days after drug withdrawal combined with complete resolution of bleedings strongly supported the gabapentin imputability.
Conclusions: To our knowledge, we report the first case of gabapentin-induced thrombopathy. In vitro, only one team previously described a dose-dependent inhibitory effect of gabapentin on platelet aggregation induced by collagen, ADP and arachidonic acid (Pan CF, J Pharm Pharmacol 2007). Mechanisms underlying this acquired platelet function disorder are not clearly identified, but gabapentin appears to block thromboxane A2 signaling pathway. This case illustrates the importance of careful clinical monitoring in patients treated by gabapentin.
To cite this abstract in AMA style:Baglo T, Vayne C, Valentin J-, Ardillon L, Guery E-, Gruel Y, Pouplard C. «Aspirin-Like» Platelet Defect Induced by Gabapentin: A Case-Report [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/aspirin-like-platelet-defect-induced-by-gabapentin-a-case-report/. Accessed October 21, 2021.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/aspirin-like-platelet-defect-induced-by-gabapentin-a-case-report/